MAUDE Adverse Event Report: STRYKER SPINE-US OASYS 3.5 X 32MM PA SCREW SMOOTH SHANK; POSTERIOR CERVICAL SCREW SYSTEM

STRYKER SPINE-US OASYS 3.5 X 32MM PA SCREW SMOOTH SHANK; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 48556332
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 07/08/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after a patient presented with pain, an mri was performed and an oasys polyaxial screw was observed to be fractured post-operatively.Revision surgery was performed to remove the broken oasys screw.During surgery it was noticed that another screw was fractured on the right side.The broken tulips of both screws were removed, however, the surgeon was not able to remove the threads of both screws.The threaded part of the screws remained in the bone and new screws were placed in parallel.This report represents the oasys screw.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The screw was inspected visually and was confirmed to be fractured, with the threaded portion of the shank fractured off.The fractured piece was left inside the patient.Mri was also provided showing the fractured screw.Device history records were reviewed for this lot and no relevant manufacturing issues were identified.Complaint history records were also reviewed for this lot and no similar complaints were identified.It was reported that the screw was implanted for a period of 10 months.Fusion was not performed as osteosynthesis was performed for older atlas fractures and dens fractures with space-occupying pseudarthrosis without consolidation tendencies.The patient has osteoporotic soft bone and is described as very active.The revision revealed that the patient's fractures were still not consolidating.From the oasys ifu: the surgeon must warn the patient that the device cannot and does not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implant can break or become damaged as a result of strenuous activity or trauma, and that the device may need to be replaced in the future.While the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials, which are placed within the body for the potential fusion of the spine and reduction of pain.Contraindications: any abnormality present, which affects the normal process of bone remodeling including, but not limited to, severe osteoporosis involving the spine, bone absorption, osteopenia, active infection at the site or certain metabolic disorders affecting osteogenesis.Based on the information provided, the root cause is multifactorial, with poor bone quality and lack of fusion along with the patient's activity level contributing to the screw eventually fracturing due to continued movement in the construct over time.

Brand Name
OASYS 3.5 X 32MM PA SCREW SMOOTH SHANK
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10387337
Report Number0009617544-2020-00136
Device Sequence Number2898499
Product Code NKG
UDI-Device Identifier04546540469755
UDI-Public04546540469755
Combination Product (Y/N)N
PMA/510(K) Number
K151755
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48556332
Device Catalogue Number48556332
Device Lot Number18A645
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/11/2020
Initial Date Received by Manufacturer 07/13/2020
Supplement Date Received by Manufacturer09/28/2020
Initial Report FDA Received Date08/10/2020
Supplement Report FDA Received Date10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight65